Nebraska, 2010

Flash Flooding and Hail in Nebraska, June 20 to 21, 2010

June 20 to 21, 2010 · NWS LBF · 7 events in 2 counties and zones

A semi stationary front extended east across northern Kansas that became the focus for severe thunderstorm development. The nocturnal storms developed north of the front into southwest Nebraska and produced large hail and heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A semi stationary front extended east across northern Kansas that became the focus for severe thunderstorm development. The nocturnal storms developed north of the front into southwest Nebraska and produced large hail and heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 20, 9:04 PM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 20, 9:04 PM MST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1104 PM CDT SUN JUN 20 2010

.UPDATE...
UPDATED TO DROP TORNADO WATCH.

&&

.PREV DISCUSSION... /ISSUED 325 PM CDT SUN JUN 20 2010/

..CORRECTION FOR TYPO...

DISCUSSION...
WE ARE WATCHING SERN WY AND CNTL/SWRN NEB FOR STORM DEVELOPMENT
AND HEAVY RAIN.

REPEATED MCS DEVELOPMENT OF THE PAST 24 HOURS HAS DISRUPTED THE SFC
AIR MASS SUBSTANTIALLY. STRATUS AND HIGH PRESSURE HAS BUILT IN
STABILIZING THE SFC MOMENTARILY. THE RUC IS LIFTING THE SFC WARM
FRONT ACROSS NRN KS UNEVENTFULLY INTO NCNTL NEB BY 06Z TONIGHT.
SINCE THE MODEL DOESNT DEVELOP ANY MEANINGFUL QPF THIS SOLN IS
SUSPECT. THE 12Z GFS LIGHTS UP THE FRONT BETWEEN KGRI AND KOFK
WHILE THE 12Z NAM LIGHTS UP BETWEEN KHDE AND KGRI. THE RUC DOESNT
LIGHT UP THE FRONT ANYWHERE. BASED ON THE 19Z SFC ANALYSIS AND THE
ACTIVITY DEVELOPING ACROSS SERN WY...NCNTL NEB OR NERN NEB COULD
BE THE AREA FOR HEAVY RAIN LATER TONIGHT. THAT IS ASSUMING THE FRONT IS
ABLE TO MOVE NORTH WITHOUT LIGHTING UP ACROSS SRN NEB.

SPC DREW A GIGANTIC AREA OF SLIGHT AND MODERATE RISK...GENERALLY
CENTERED OVER NCNTL NEB. HPC HIGHLIGHTED EASTERN NEB FOR EXCESSIVE
RAINFALL TONIGHT. WHERE EVER THE FRONT LIGHTS UP FIRST WILL LIKELY
BE THE LOCATION OF THE HEAVY RAIN CENTER. KOAX AND KGID HAVE FLOOD
WATCHES OPERATING ACROSS ALL OF CNTL AND ERN NEB AND OUR FLOOD
WATCH OPERATES GENERALLY ALONG AND EAST OF HIGHWAY 83. THE FARTHER
NORTH THE SFC BASED CONVECTION DEVELOPS THE MORE LIKELY FLOODING
WILL DEVELOP ACROSS NCNTL NEB. THE WARM FRONT SHOULD LIFT SLOWLY
NORTH OVERNIGHT AS THE H850 JET INCREASES TO NEAR 50KT.
PRECIPITABLE WATER IS EXPECTED TO EXCEED 1.5 INCHES ALONG AND EAST
OF HIGHWAY 183 AND THE DEVELOPING CONVECTION WILL WAGE WAR WITH
THE NORTHWARD PROGRESS OF THE FRONT.

MEANWHILE THE CONVECTION AND ATTENDANT UPPER LEVEL DISTURBANCE
ACROSS THE CNTL ROCKIES SHOULD MOVE NORTHEAST OVERNIGHT KICKING
THE SFC FRONT SOUTH SOMEWHAT. ANOTHER DEEP WEST COAST TROF
PROMISES ADDITIONAL DISTURBANCES DAILY ACROSS THE CNTL PLAINS
THROUGH AT LEAST WEDNESDAY NIGHT. SHEAR AND CAPE WILL BE
SUFFICIENT FOR SEVERE STORM DEVELOPMENT WHICH WILL LIKELY FOCUS
ALONG THE SFC FRONT...WHERE EVER THAT ENDS UP DURING PEAK HEATING.
BASED ON THE EXPECTED AMOUNT OF CONVECTION THE FRONT WOULD LIKELY
DRIFT SOUTH INTO KS AT NIGHT IN THE WAKE OF THE CONVECTION AND
THEN FIGHT ITS WAY NORTH DURING MORNING...AFTERNOON AND EVENING.

THE OFFICIAL FCST USES BLENDED QPF AND POPS PLUS 10...33 PERCENT
GFS AND 67 PERCENT NAM. OVERALL THE NAM WAS PREFERRED AS IT FCST
COOLER TEMPS BETTER THAN THE GFS. THE NAM NOSES THE FRONT NORTH
ABOUT 100 MILES NORTH EACH DAY MONDAY AND TUESDAY. DISTURBANCES
ARE EXPECTED TO OPERATE ON THE FRONT DAILY. BY WEDNESDAY
MORNING...THE ORIGINAL WRN U.S. TROF HAS LIFTED COMPLETELY OUT
AND HIGH PRESSURE HAS BUILT INTO NEB.

THURSDAY THROUGH SUNDAY...A NEW TROF DEVELOPS OUT WEST AS A STRONG
UPPER LEVEL RIDGE CONTINUES CENTERED OVER THE SOUTHEAST U.S.
SUBTROPICAL MOISTURE WILL CONTINUE TO CIRCULATE NORTH AROUND THIS
RIDGE AND THROUGH THE CNTL AND NRN PLAINS. THE FCST CONTINUES
ISOLATED TO SCATTERED POPS MAINLY AT NIGHT AS THE ATM IS EXPECTED
TO BE STRONGLY CAPPED MOST DAYS.

AVIATION...
STRATUS IS SLOW TO ERODE TODAY ACROSS WESTERN AND SOUTHERN PORTIONS
OF THE FORECAST AREA...WITH MOSTLY VFR CONDITIONS NOTED.
ALTHOUGH...MVFR AND LOWER CIGS CONTINUE TO BE REPORTED IN AND NEAR
ANY THUNDERSTORM AS WELL AS ACROSS PORTIONS OF THE SOUTHWESTERN
PANHANDLE OF NEBRASKA WHERE FOG IS STILL REPORTED.  EXPECTED SCT
TSRA TO DEVELOP LATER TODAY AND TONIGHT AS MOISTURE REMAINS ENTRENCHED
ACROSS THE FORECAST AREA.  SEVERAL BOUNDARIES COULD SERVE AS THE
FOCAL POINT FOR DEVELOPMENT WHICH WOULD LEAD TO A COMPLEX OF STORMS
THAT COULD PRODUCE VERY LARGE HAIL...HEAVY RAIN AND STRONG WIND
GUSTS FOR BOTH KLBF AND KVTN TERMINALS.  THE MOST LIKELY TIME FRAME
FOR TSRA WILL BE SOMETIME AFTER 03Z AND LASTING THROUGH 06Z...HOWEVER
STORMS HAVE BEEN FORMING THROUGHOUT THE MORNING/DAY...SO CONFIDENCE
IS NOT HIGH ON INITIATION TIME.  AFTER THE CONVECTIVE EVENT
PASSES...THE FORMATION OF LOW STRATUS AND/OR FOG WILL BE CERTAINLY
POSSIBLE TOMORROW MORNING...CURRENT THINKING IS THAT CIGS TOMORROW
MORNING WILL REMAIN IN THE VFR FLIGHT CATEGORY.  FOR THE VALENTINE
TERMINAL...FOG MAY BE AN ISSUE...THEREFORE INCLUDED THE MENTION OF
REDUCED VSBYS TO ACCOUNT FOR THE POTENTIAL DEVELOPMENT.

HYDROLOGY...
RIVER CONCERNS DUE TO CONTINUED RELEASES FROM UPSTREAM RESERVOIRS
ALONG THE NORTH PLATTE RIVER ARE BY NOW WELL KNOWN.  FLOOD WARNINGS
CONTINUE FOR LISCO AND LEWELLEN.  OTHER POINTS SUCH AS THE NORTH
PLATTE RIVER IN NORTH PLATTE AND BRADY ARE BEING MONITORED FOR
FUTURE STATEMENTS.

THE SOUTH PLATTE RIVER IN AND NEAR ROSCOE HAS NOW
RISEN ABOVE FLOOD STAGE...THIS IS DUE TO RAPID SNOW MELT ACROSS THE
COLORADO ROCKIES COMBINED WITH HEAVY RAINFALL OVER NORTHEASTERN
COLORADO EARLIER LAST WEEK.  A FLOOD WARNING WAS ISSUED FOR THE
RIVER AS THE CREST IS NOT EXPECTED UNTIL EARLY TOMORROW AFTERNOON.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL
7 AM CDT MONDAY FOR NEZ005>010-026>029-038.

&&

SHORT TERM/EXTENDED...MASEK
AVIATION...POWER
Hazardous weather outlook, Jun 20, 1:08 PM MST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
308 PM CDT SUN JUN 20 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-212015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
308 PM CDT SUN JUN 20 2010 /208 PM MDT SUN JUN 20 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS LATER THIS
AFTERNOON AND TONIGHT AS A VERY MOIST AND UNSTABLE ATMOSPHERE
EXISTS OVER THE FORECAST AREA. AN EAST TO WEST FRONTAL BOUNDARY
WILL TRAVERSE NORTH ACROSS NEBRASKA SERVING AS THE FOCUS FOR
THUNDERSTORM DEVELOPMENT. THE MAIN THREAT FROM ANY STORM THAT
DEVELOPS IS EXTREMELY LARGE HAIL AND STRONG WIND GUSTS...HOWEVER
GIVEN SUFFICIENT SHEAR IN THE ATMOSPHERE...THE THREAT OF A TORNADO
IS POSSIBLE. LATER IN THE EVENT...AS A STRONG LOW LEVEL JET
DEVELOPS OVERNIGHT...THE STORMS WILL TRANSITION INTO A CONVECTIVE
COMPLEX CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND STRONG
DAMAGING WINDS. GIVEN RECENT RAINFALL OVER MUCH OF THE
REGION...FLOODING OF CREEKS AND RIVERS IS CERTAINLY
POSSIBLE...ESPECIALLY IF THUNDERSTORMS TRAIN OVER THE SAME AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE FRONTAL BOUNDARY WILL REMAIN IN AND NEAR THE FORECAST AREA
THROUGH MID WEEK...ALLOWING FOR THE POTENTIAL OF MORE
THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE. ABUNDANT MOISTURE
AND INSTABILITY IS EXPECTED...THUS HEAVY RAINFALL IS LIKELY IN THE
REGION...THIS WOULD EXACERBATE THE FLOODING THREAT FURTHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JACOBS

In the hours before

Local storm report, Jun 20, 6:16 PM MST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
816 PM CDT SUN JUN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             BARTLETT                41.88N 98.55W
06/20/2010  E0.25 INCH       WHEELER            NE   PUBLIC

            HEAVY RAIN WAS ALSO REPORTED.

&&

SJC
Special weather statement, Jun 20, 6:45 PM MST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
845 PM CDT SUN JUN 20 2010

NEZ026-027-038-210230-
BLAINE NE-CUSTER NE-LOUP NE-
845 PM CDT SUN JUN 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR LOUP...SOUTHEASTERN BLAINE AND
NORTHERN CUSTER COUNTIES UNTIL 930 PM CDT...

AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ANSELMO...OR 18 MILES SOUTH OF BREWSTER...
MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
MILBURN AND MILBURN DIVERSION DAM STATE WILDLIFE MANAGEMENT AREA
AROUND 855 PM CDT.
ALMERIA MEADOW STATE WILDLIFE MANAGEMENT AREA AND ALMERIA AROUND 915
PM CDT.
HIGHWAY 183 MILE MARKER 140 AND HORSESHOE BEND LAKE AROUND 930 PM
CDT.

POWER
Special weather statement, Jun 20, 7:46 PM MST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
946 PM CDT SUN JUN 20 2010

NEZ009-010-027-210330-
HOLT NE-LOUP NE-ROCK NE-
946 PM CDT SUN JUN 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOLT...SOUTHEASTERN
ROCK AND NORTHEASTERN LOUP COUNTIES UNTIL 1030 PM CDT...

AT 944 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF HORSESHOE BEND LAKE...OR 19
MILES NORTH OF TAYLOR...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
SWAN LAKE AROUND 1010 PM CDT.
AMELIA AROUND 1020 PM CDT.

POWER
Special weather statement, Jun 20, 8:42 PM MST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1042 PM CDT SUN JUN 20 2010

NEZ010-210430-
HOLT NE-
1042 PM CDT SUN JUN 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOLT COUNTY UNTIL 1130 PM
CDT...

AT 1039 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTH OF EMMET...OR 9 MILES SOUTHWEST
OF ONEILL...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
ONEILL AROUND 1055 PM CDT.
INMAN AROUND 1100 PM CDT.

POWER

The radar

The Goodland radar (KGLD), 125 km away, was scanning. The volume nearest the first event began at 05:44 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 flash flood, 1 heavy rain. Local standard time, as filed.

Hail, Chase

When
June 20, 10:45 PM MST
Where
Chase County, 4.93 mi ENE of Enders
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.470, -101.440

Hail, Hayes

When
June 21, 12:00 AM CST
Where
Hayes County, 0.69 mi S of Hayes Center
Measured
1 in hail
Reported by
Public
Coordinates
40.510, -101.020

Hail, Hayes

When
June 21, 12:00 AM CST
Where
Hayes County, 12.57 mi NE of Hayes Center
Measured
1 in hail
Reported by
Public
Coordinates
40.640, -100.840

Hail, Chase

When
June 20, 11:20 PM MST
Where
Chase County, Wauneta
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.420, -101.370

Flash Flood, Chase

When
June 20, 11:24 PM MST to June 21, 1:24 AM MST
Where
Chase County, 4.93 mi ENE of Enders to 0.26 mi ESE of (Iml)imperial Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.470, -101.440

Thunderstorms produced heavy rainfall for over two hours as storms moved slowly northeast. Law enforcement reported water running over the old Wauneta road and other county roads northwest of Wauneta. In addition, storm total rainfall was estimated near 4 inches with the Cooperative Observer at Imperial, Nebraska reporting 2.75 inches.

Heavy Rain, Chase

When
June 20, 11:53 PM MST
Where
Chase County, (Iml)imperial Arpt
Reported by
ASOS
Coordinates
40.520, -101.620

The Imperial ASOS measured 2.75 inches of rainfall over a two hour period.

Flash Flood, Hayes

When
June 21, 6:55 AM CST to 8:00 AM CST
Where
Hayes County, 0.53 mi W of Hamlet to 0.88 mi ESE of Hamlet
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.380, -101.240

Stinking Creek overflowed its banks and is flooding adjacent fields. No structures were damaged. The crest of the river was located between Hamlet and Palisade.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235281, 235282, 235283, 235284, 235279, 235285, 235280.